Serious or life-threatening psychiatric (mental) and behavioral problems: Psychiatric and behavioral problems were seen more frequently in patients treated with Fycompa. The symptoms occurred most often in the early weeks of starting the medication and when higher doses were used. These problems occurred in people with and without a prior history of psychiatric or behavioral problems, more often than in people who took a placebo or inactive drug during the clinical trials of Fycompa.
These reactions are described in the Boxed WARNING bolded below and the Important Safety Information from the package insert.
WARNING: SERIOUS PSYCHIATRIC AND BEHAVIORAL REACTIONS
Serious or life-threatening psychiatric and behavioral adverse reactions including aggression, hostility, irritability, anger, and homicidal ideation and threats have been reported in patients taking FYCOMPA.
These reactions occurred in patients with and without prior psychiatric history, prior aggressive behavior, or concomitant use of medications associated with hostility and aggression.
Advise patients and caregivers to contact a healthcare provider immediately if any of these reactions or changes in mood, behavior, or personality that are not typical for the patient are observed while taking FYCOMPA or after discontinuing FYCOMPA.
Closely monitor patients particularly during the titration period and at higher doses.
FYCOMPA should be reduced if these symptoms occur and should be discontinued immediately if symptoms are severe or are worsening (5.1)
Suicidal thoughts or behavior: (Antiepileptic drugs (AEDs), including Fycompa, increase the risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Patients treated with any AED for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior. Joe, this is from package insert- ? write the same way, or reword to below?)
Seizure medications, including Fycompa, may increase the risk of suicidal thoughts or behavior in people using these medications. People taking seizure medications should be followed carefully for changes in mood, depression, suicidal thoughts or behaviors. Patients and families should talk to their health care providers about any changes in behavior or mood that occur while taking a seizure medication.
Dizziness, gait problems, sleepiness and fatigue: Reports of dizziness, coordination problems, difficulty walking (gait disturbance), and sleepiness or fatigued have been reported in people taking higher daily dosages of Fycompa. These problems happened most often when the dose was first being started and increased. They also occurred more often in older people starting Fycompa.
Falls: More people who were taking higher doses of Fycompa experienced falls than those taking a placebo (inactive drug). These falls were not necessarily related to seizures. Some falls led to serious problems such as head injury or broken bones. Older people taking Fycompa were at greater risk of falls.